Idaho, 2025

Flash Flood and Damaging Winds in Idaho, July 15, 2025

July 15, 2025 · NWS PIH · 20 events in 8 counties and zones

Widespread thunderstorm damage and severe wind speeds occurred on the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Widespread thunderstorm damage and severe wind speeds occurred on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 15, 12:27 PM MST, 1 hour 13 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorms into the evening. Marginal risk of severe weather except for Slight Risk in the southeast corner.
  • Cooler and drier for Wednesday.
  • Warming trend into the weekend with any shower and thunderstorm development remaining isolated.
Area forecast discussion, Jul 15, 12:27 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Tue Jul 15 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorms into the evening. Marginal
  risk of severe weather except for Slight Risk in the southeast
  corner.

- Cooler and drier for Wednesday.

- Warming trend into the weekend with any shower and thunderstorm
  development remaining isolated.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 127 PM MDT Tue Jul 15 2025

Satellite imagery shows tight closed low dropping southeast
through far western Montana and the ID panhandle this afternoon.
Upper jet sagging south along with surface cold front will tap
into slightly increased moisture availability pooled across
East Idaho today. Radar shows weak convection already developed
across the central mountains toward the Divide, and just
along/south of the Utah border. Thunderstorms will continue to
develop across the region through the remainder of the
afternoon. Steep lapse rates, moderate to strong shear, and
high downdraft CAPE indicate strong potential for gusts over 50
mph and isolated large hail, and most of East Idaho now under
MARGINAL RISK for severe weather via SPC. Southern highlands on
tap for strongest instability and steepest downdraft CAPE ahead
of the frontal system, and SLIGHT RISK for severe weather in
place generally south and east of Pocatello for better chances
of wind gusts near/over 60 mph. Have added Gusty Winds and
Small Hail mention for all thunderstorms today. Most storms will
be dry given the relatively dry lower atmosphere, but a few
storms may produce brief locally heavy rainfall, and recurring
storms across the same areas could provide wetting rains over
0.10". Cold front associated with this feature drops south
through the region late this evening through the overnight,
decreasing convection. Wednesday still looks slightly cooler and
drier across the region.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 127 PM MDT Tue Jul 15 2025

Overall flow pattern still turns quasi-zonal for Thursday through
the weekend. Series of weak shortwave features shifting through the
flow may be just enough to trigger isolated thunderstorms day-to-day
over higher elevations. Models continue to fluctuate with these
features with not much confidence in occurrence, and the Blend
remains largely dry. Temperatures bounce back up into the upper 80s
to lower/mid 90s by the weekend. With the semi-zonal flow and warmer
temperatures, expect occasionally breezy afternoons as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1209 PM MDT Tue Jul 15 2025

Hourly probability of thunderstorms in the NBM hourly output
indicates a minor chance of TSRA that would rate for most
airdromes a PROB30 group of varying intervals. Shortest is KSUN,
then KBYI, with the longest for KDIJ. KDIJ has high enough
probabilities during the afternoon for greater than 50 percent
risk, so have for an interval at KDIJ a TEMPO group. TSRA ends
from west to east, with KBYI ending prior to 16/00Z, and for
KDIJ ending after 16/06Z. See no impact to VSBY or CIG, with the
main issue being outflow wind and the TS hazards. There is the
potential at all but KSUN for severe TSRA, which will mainly
mean G50KT or more is possible. Conditions settle down in the
late evening for light wind and unlimited CIG/VSBY. Not
expecting a return of impactful weather for aviation interests
on Wed.

&&

.FIRE WEATHER...
Issued at 127 PM MDT Tue Jul 15 2025

Dry cold front from a low in western MT will swing through late this
afternoon and through the evening hours, bringing mainly dry
thunderstorm activity through that period. Storm Prediction Center
has put a part of the Caribou NF, in and around the Bear Lake Basin,
in a slight risk of severe thunderstorms. There is another ring of
marginal risk of severe thunderstorms that encompasses the rest of
the ID-WY border and ID-UT border regions and most of the Snake
River plain. The remainder is at risk of thunderstorms. Scattered
thunderstorms are likely enough in that eastern half that a Red Flag
Warning was issued for all of the Eastern Idaho Dispatch AoR and the
southern Sawtooth NF.

Things should calm down around midnight tonight, then Wed is
expected to have much more stable conditions, higher humidity,
including overnight recovery which has been terrible, and cooler
temperatures. On Thu, warming and drying return, although not quite
to the intensity of today and previous days. The warming and drying
continues through the weekend. By Thu afternoon moderate to strong
westerly flow aloft will start to reach the surface as instability
increases. With more afternoon humidity getting below 15 percent,
the risk of critical fire weather conditions may return by Thu, just
for humidity and wind rather than thunderstorms.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-
413-427.

&&

SHORT TERM...DMH
LONG TERM...DMH
AVIATION...Messick
FIRE WEATHER...Messick

In the hours before

Special weather statement, Jul 15, 12:01 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
101 PM MDT Tue Jul 15 2025

IDZ063-064-151930-
Big Hole Mountains ID-Caribou Range ID-
101 PM MDT Tue Jul 15 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BONNEVILLE COUNTY
THROUGH 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near
Irwin, or 8 miles east of Swan Valley, moving east at 40 mph.

HAZARD...Wind gusts in excess of 35 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Northern Palisades Reservoir and Irwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4332 11130 4350 11124 4348 11104 4326 11104
TIME...MOT...LOC 1901Z 282DEG 34KT 4340 11117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...35 MPH

DMH
Special weather statement, Jul 15, 1:06 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
206 PM MDT Tue Jul 15 2025

IDZ067-152030-
Beaverhead/Lemhi Highlands ID-
206 PM MDT Tue Jul 15 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CLARK COUNTY THROUGH 230
PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Dubois, moving northeast at 45 mph.

HAZARD...Wind gusts in excess of 35 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Dubois, Spencer, and Small.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 11243 4445 11238 4427 11186 4407 11247
      4418 11268 4447 11246
TIME...MOT...LOC 2005Z 243DEG 39KT 4420 11248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...35 MPH

AMM
Local storm report, Jul 15, 1:28 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
228 PM MDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     5 NW Small              44.27N 112.45W
07/15/2025  M54 MPH          Clark              ID   Mesonet

            PacifiCorp Medicine Lodge.

&&
Special weather statement, Jul 15, 1:32 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
232 PM MDT Tue Jul 15 2025

IDZ053-066-067-152100-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
232 PM MDT Tue Jul 15 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT AND NORTHEASTERN
CLARK COUNTIES THROUGH 300 PM MDT...

At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 9 miles southwest of Idmon, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Idmon, Spencer, and Kilgore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4417 11208 4434 11229 4453 11195 4431 11170
TIME...MOT...LOC 2031Z 240DEG 22KT 4430 11208

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

AMM
Local storm report, Jul 15, 1:36 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
236 PM MDT Tue Jul 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Tstm Wnd Gst     5 N Malad City          42.26N 112.25W
07/15/2025  M45 MPH          Oneida             ID   Mesonet

            PacifiCorp Station Canyon.

&&

The radar

The Pocatello radar (KSFX), 135 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clark

When
July 15, 1:40 PM MST to 1:50 PM MST
Where
Clark County, 9 mi NW of Small
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.312, -112.509

The Medicine Lodge mesonet station recorded a thunderstorm outflow wind gust of 65 mph.

Thunderstorm Wind, Caribou

When
July 15, 1:45 PM MST to 2:00 PM MST
Where
Caribou County, 3 mi S of Grace
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.527, -111.720

The Grace agrimet mesonet site recorded a 61 mph thunderstorm outflow wind.

Thunderstorm Wind, Fremont

When
July 15, 2:15 PM MST to 2:30 PM MST
Where
Fremont County, Ashton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.070, -111.450

A greenhouse was demolished in Ashton.

Thunderstorm Wind, Butte

When
July 15, 2:30 PM MST to 2:40 PM MST
Where
Butte County, 17 mi ESE of Arco
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.536, -112.986

A 69 mph thunderstorm outflow wind gust was measured at the INL Puzzle mesonet site.

Flash Flood, Fremont

When
July 15, 2:46 PM MST to 3:00 PM MST
Where
Fremont County, 1 mi N of St Anthony to 1 mi W of St Anthony
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.984, -111.680

Flooding reported within St Anthony and too much water overwhelmed the sewer system.

Thunderstorm Wind, Oneida

When
July 15, 4:15 PM MST to 4:25 PM MST
Where
Oneida County, 9 mi N of Black Pine
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.210, -112.980

A 61 mph thunderstorm outflow wind gust was measured at the Juniper Interchange mesonet station on interstate 84.

Thunderstorm Wind, Cassia

When
July 15, 4:39 PM MST to 4:55 PM MST
Where
Cassia County, 6 mi NNE of Strevell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.080, -113.155

The Moburg Canyon mesonet site recorded a 73 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Oneida

When
July 15, 5:00 PM MST to 5:15 PM MST
Where
Oneida County, 8 mi N of Malad City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
42.316, -112.250

A 78 mph thunderstorm outflow wind gust was recorded at the Station Canyon mesonet station.

Thunderstorm Wind, Bannock

When
July 15, 5:00 PM MST to 5:15 PM MST
Where
Bannock County, 2 mi NW of Swanlake
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
42.340, -112.028

The Swanlake mesonet station on US highway 91 recorded a 68 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Oneida

When
July 15, 5:00 PM MST to 5:15 PM MST
Where
Oneida County, 10 mi N of Malad City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.345, -112.250

The Malad Summit mesonet station on interstate 15 recorded a 59 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Bannock

When
July 15, 5:10 PM MST to 5:20 PM MST
Where
Bannock County, Downey
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Social Media
Coordinates
42.430, -112.120

A large pine tree was blown down next to a vehicle in Downey reported on Facebook.

Thunderstorm Wind, Bannock

When
July 15, 5:10 PM MST to 5:20 PM MST
Where
Bannock County, Downey
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
42.430, -112.120

Thunderstorm winds knocked branches out of trees and ripped top rail off fence and blew deck furniture over in Grace.

Thunderstorm Wind, Bannock

When
July 15, 5:15 PM MST to 5:30 PM MST
Where
Bannock County, 1 mi NW of Mc Cammon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.660, -112.194

The McCammon Interchange mesonet station on interstate 15 recorded a 61 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Bannock

When
July 15, 5:30 PM MST to 5:45 PM MST
Where
Bannock County, 2 mi WSW of Chubbuck
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.909, -112.487

Downed power lines were reported on Philbin Road in Chubbuck.

Thunderstorm Wind, Bannock

When
July 15, 5:35 PM MST to 5:50 PM MST
Where
Bannock County, 6 mi NNE of Chubbuck
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.000, -112.405

The Fort Hall mesonet site recorded a 58 mph thunderstorm outflow wind.

Thunderstorm Wind, Bannock

When
July 15, 5:35 PM MST to 5:50 PM MST
Where
Bannock County, 4 mi SE of Pocatello
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.829, -112.374

Idaho Power reported 1,000 customers without powers across the south end of Pocatello due to thunderstorm wind gust damage.

Thunderstorm Wind, Bannock

When
July 15, 5:40 PM MST to 5:55 PM MST
Where
Bannock County, 2 mi ENE of Pocatello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
42.881, -112.394

A large tree was blown over onto a fence in Pocatello.

Thunderstorm Wind, Caribou

When
July 15, 5:45 PM MST to 6:00 PM MST
Where
Caribou County, 7 mi WSW of Grace
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.531, -111.847

The Grace mesonet station recorded a 59 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Bonneville

When
July 15, 6:15 PM MST to 6:30 PM MST
Where
Bonneville County, 11 mi SE of Poplar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.507, -111.525

The Antelope Flats mesonet station recorded a 62 mph thunderstorm outflow wind gust.

Thunderstorm Wind, Cassia

When
July 15, 7:00 PM MST to 7:10 PM MST
Where
Cassia County, 10 mi NNE of Strevell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.134, -113.125

A 58 mph thunderstorm outflow wind gust was measured at the Pilot Gold mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284760, 1284740, 1284921, 1284750, 1284915, 1284763, 1284748, 1284747, 1284759, 1284777, 1284789, 1284892, 1284765, 1284924, 1284786, 1284926, 1284928, 1284743, 1284741, 1284784.